Florida, 2018

Damaging Wind in Florida, August 27, 2018

August 27, 2018 · NWS JAX · 1 event in 1 county or zone

Weak onshore flow enabled sea breezes to form and drift inland. Drier mid level air helped produced stronger downdrafts in resultant storms due to evaporative cooling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak onshore flow enabled sea breezes to form and drift inland. Drier mid level air helped produced stronger downdrafts in resultant storms due to evaporative cooling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 27, 1:33 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 1:33 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
233 PM EDT Mon Aug 27 2018

.Near Term.../through Tuesday/...

High pressure will be centered to the Northeast this period leading
to a period of continued onshore flow. This pattern will allow the
East coast sea breeze to push well inland this afternoon. There
will be a chance for convection early this afternoon near the
coast, with this potential pushing West of I95 in the mid to late
afternoon. The best chance for strong storms with gusty winds and
heavy rainfall will be in counties West of the I95 in the mid
afternoon, then toward the I75 corridor in the late afternoon and
early evening hours. Convection will dissipate this evening with
the loss of diurnal heating. With the pattern remaining the same,
a repeat of this scenario is expected for Tuesday.

With the onshore flow, temperatures this period will trend near to
slightly above normal inland in the afternoons, with readings near
to slightly below at the coast. The opposite will be the case
Tonight, with the warmest readings along the coast.

&&

.Short Term.../Tuesday night through Friday/...

High pressure will remain to the Northeast this period, continuing
the prevailing onshore flow. In this pattern coastal showers will be
anticipated in the morning hours, with this activity strengthening
into the afternoon hours due to diurnal heating. This activity will
then push inland with the sea breeze each afternoon, with strongest
activity in counties just West of I95 corridor in the mid afternoon
hours, then toward the I75 corridor later in the day. With a
fairly light flow, heavy rainfall will be expected in stronger
storms, along with a few isolated strong wind gusts.

Temperatures this period will trend near to slight above normal this
period during the days, and above normal during the nights.

&&

.Long Term.../Friday night through Monday/...

High pressure will remain to the Northeast this period. This will
result in continued onshore flow with the East coast sea breeze
being able to push well inland. Therefore, the best precipitation
chances will be well inland, with diurnal instability being the main
cause for initiation of convection.

Temperatures will be near to slightly above normal during the day,
and above normal at night.

&&

.AVIATION...

Restrictions to MVFR possible at JAX, CRG and VQQ through
mid-afternoon as showers and isolated storms develop inland of the
slow moving east coast sea breeze. Coastal locations including SSI
and SGJ clearing through early evening. Focus for convection shifts
farther inland toward GNV through late afternoon and early evening
where restrictions will be possible due to TS, but given low
probability just left VCTS for now. Rain chances will resurrect
along the Atlantic coast after midnight again tonight, with rainfall
possible at coastal terminals through daybreak under continued light
east winds.

&&

.Marine...

High pressure will be Northeast of the region through the weekend.
The prevailing flow will be onshore from the East/Southeast.

Rip Currents: Moderate risk through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  90  73  92 /  10  60  20  30
SSI  79  86  76  88 /  20  20  20  30
JAX  75  90  74  91 /  10  40  10  40
SGJ  77  87  74  87 /  20  30  20  40
GNV  75  91  73  91 /  10  70  10  60
OCF  75  91  73  92 /  20  60  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 27, 3:34 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
434 PM EDT MON AUG 27 2018

GAZ152-153-165-272115-
Inland Glynn GA-Inland Camden GA-Brantley GA-
434 PM EDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...WEST
CENTRAL GLYNN AND NORTHEASTERN BRANTLEY COUNTIES UNTIL 515 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesville, or 9 miles east of Nahunta, moving northwest at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Nahunta, Raybon, Waynesville and Atkinson.

LAT...LON 3112 8178 3118 8207 3135 8188 3136 8185
      3118 8170
TIME...MOT...LOC 2033Z 133DEG 7KT 3120 8181

PETERSON
Special weather statement, Aug 27, 5:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
628 PM EDT MON AUG 27 2018

FLZ037-038-138-272315-
Coastal Flagler FL-Putnam FL-Inland Flagler FL-
628 PM EDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER AND SOUTHEASTERN PUTNAM
COUNTIES UNTIL 715 PM EDT...

At 627 PM EDT, Doppler radar was tracking a band of showers and
thunderstorms over Flagler Beach, moving west at 20 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Flagler Beach, Bunnell, Crescent City, Andalusia, Beverly Beach and
Espanola.

LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
      2941 8115 2932 8115 2932 8142 2940 8142
      2940 8143 2938 8145 2935 8156 2959 8155
      2953 8110
TIME...MOT...LOC 2227Z 091DEG 19KT 2945 8117

PETERSON

The radar

The Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
August 27, 5:30 PM EST
Where
Flagler County, 0.92 mi SE of Beverly Beach
Measured
40 kt (46 mph) estimated gust
Property damage
$800
Reported by
Emergency Manager
Coordinates
29.490, -81.140

A palm frond broke off of the tree and was partially blown through a window of a residence. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781972.